Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 11, NWS Topeka, KS

November 25, 20115 counties in Kansas

NWS Topeka, KS issued this red flag warning at Nov 25, 2011, 2:53 PM CST for 5 counties in Kansas. It took effect at Nov 26, 2011, 12:00 PM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2011, 2:53 PM CST (20:53 UTC)
In effect from
Nov 26, 2011, 12:00 PM CST
Expired
Nov 26, 2011, 4:05 AM CST
In force
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WWUS83 KTOP 252053
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CST FRI NOV 25 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST SATURDAY
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES ACROSS
PORTIONS OF NORTH CENTRAL KANSAS...

KSZ008-020-021-034-035-260500-
/O.NEW.KTOP.FW.W.0011.111126T1800Z-111126T2300Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-
253 PM CST FRI NOV 25 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITIES ALONG AND WEST OF A LINE 
FROM HERINGTON TO CLAY CENTER TO BELLEVILLE...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES...WHICH
IS IN EFFECT FROM NOON TO 5 PM CST SATURDAY.

* AFFECTED AREA...AREAS ALONG AND WEST OF A LINE FROM HERINGTON
  TO CLAY CENTER TO BELLEVILLE.

* WINDS...NORTHWEST 30 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SATURDAY AFTERNOON.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 40S.

* IMPACTS...DRY FUELS...STRONG WINDS...AND LOW RELATIVE HUMIDITY
  VALUES MAY LEAD TO EXTREME FIRE GROWTH POTENTIAL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

&&

$$
2 follow-up statements
030 
WWUS83 KTOP 260411
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CST FRI NOV 25 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST SATURDAY
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES ACROSS
PORTIONS OF NORTH CENTRAL KANSAS...

KSZ008-020-021-034-035-261300-
/O.CON.KTOP.FW.W.0011.111126T1800Z-111126T2300Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-
1011 PM CST FRI NOV 25 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 5 PM CST
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES ALONG AND
WEST OF A LINE FROM HERINGTON TO CLAY CENTER TO BELLEVILLE...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 5 PM CST
SATURDAY. 

* AFFECTED AREA...AREAS ALONG AND WEST OF A LINE FROM HERINGTON 
  TO CLAY CENTER TO BELLEVILLE. 

* WINDS...NORTHWEST 30 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SATURDAY AFTERNOON.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 40S.

* IMPACTS...DRY FUELS...STRONG WINDS...AND LOW RELATIVE HUMIDITY 
  VALUES MAY LEAD TO EXTREME FIRE GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL BE SOON.

&&

$$
409 
WWUS83 KTOP 261005
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CST SAT NOV 26 2011

KSZ008-020-021-034-035-261115-
/O.CAN.KTOP.FW.W.0011.111126T1800Z-111126T2300Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-
405 AM CST SAT NOV 26 2011

...RED FLAG WARNING IS CANCELLED FOR PARTS OF NORTH CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE RED FLAG
WARNING. 

THE DRY AIR BEHIND THE FRONT WILL BE SLOWER TO MOVE INTO NORTH
CENTRAL KANSAS THIS AFTERNOON. BECAUSE OF THIS...MINIMUM RELATIVE
HUMIDITIES WILL BE AROUND 30 PERCENT AND PRECLUDE EXTREME WEATHER
CONDITIONS FOR FIRE BEHAVIOR. THEREFORE THE RED FLAG WARNING HAS
BEEN CANCELLED. 

FIRE DANGER WILL STILL BE HIGH TO VERY HIGH ACROSS THE AREA DUE TO
STRONG NORTHWEST WINDS GUSTING TO 45 MPH. 

$$

WOLTERS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 25, 11:37 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 25, 11:37 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1137 AM CST FRI NOV 25 2011

...UPDATE TO AVIATION...

.DISCUSSION...
08Z WATER VAPOR SATELLITE SHOWS SPLIT UPPER LEVEL FLOW OVER THE
WESTERN U.S. WITH A SHORTWAVE MOVING ACROSS AZ AND ANOTHER MOVING
THROUGH THE PACIFIC NORTHWEST. ACROSS THE CENTRAL PLAINS...SOUTHWEST
FLOW WAS BRINGING A TROPICAL FETCH OF MID LEVEL MOISTURE UP FROM THE
PACIFIC. 08Z SURFACE OBS SHOWED A BROAD TROUGH OF LOW PRESSURE IN
THE LEE OF THE ROCKIES AND SOUTHERLY LOW LEVEL FLOW ADVECTING
DEWPOINTS IN THE UPPER 40S AND AROUND 50 NORTH FROM SOUTH TX.

FOR TODAY THROUGH SATURDAY...THE TWO WAVES ACROSS THE WEST MORE OR
LESS PHASE INTO A SINGLE TROUGH AND BRING A STRONG COLD FRONT
THROUGH THE FORECAST AREA TONIGHT. THE MODELS SEEM TO BE IN TWO
CAMPS WITH THE GFS AND NAM A LITTLE MORE PROGRESSIVE AND DEEPER WITH
THE WAVE AS IT CROSSES...WHILE THE CANADIAN/UKMET/ECMWF ARE A LITTLE
SLOWER AND NOT AS DEEP. OVERALL THE ONLY EFFECT TO THE FORECAST IS
TO HANG ONTO SOME SMALL POPS DURING THE MORNING SATURDAY IN CASE THE
SLOWER SOLUTIONS PAN OUT. IN THE END STRONG COLD AND DRY AIR
ADVECTION FROM THE NORTHWEST ALONG WITH INCREASING SUBSIDENCE SHOULD
BRING AN END TO THE PRECIP BY NOON SATURDAY. WITH THE MODELS
GENERALLY IN AGREEMENT WITH ONE ANOTHER...CONFIDENCE IS ABOVE
AVERAGE THAT THERE WILL BE SOME SHOWERS AND HAVE INCREASED POPS FOR
TONIGHT. INSTABILITY CONTINUES TO LOOK VERY MARGINAL SO THINK ANY
THUNDERSTORM ACTIVITY WILL REMAIN FAIRLY ISOLATED. THE BIGGER
CONCERN MAY BE WITH THE WINDS BEHIND THE FRONT LATE TONIGHT AND
THROUGH THE DAY SATURDAY. MODELS ARE SHOWING THE PRESSURE GRADIENT
TIGHTENING UP WITH THE POTENTIAL FOR SUSTAINED WINDS OF 30 MPH.
MODELS PROG 925 AND 850 WINDS ONLY AROUND 40 KTS THROUGH THE DAY.
WOULD LIKE TO SEE THESE WINDS A LITTLE STRONGER AND WILL DEFER TO
LATER SHIFTS ON ANY WIND ADVISORY DECISIONS. REGARDLESS IT WILL BE A
WINDY DAY.

HIGHS TODAY COULD BE A LITTLE TRICKY DEPENDING ON HOW LONG THE
STRATUS THAT IS CURRENTLY ADVECTING NORTH HANGS AROUND. FORECAST
SOUNDINGS MIX THE BOUNDARY LAYER TO AROUND 900 MB WHICH WOULD YIELD
LOWER 60S. THIS IS WHAT THE FORECAST REFLECTS...BUT IF THE LOW
CLOUDS INHIBIT BOUNDARY LAYER MIXING FOR LONG ENOUGH FORECAST HIGHS
COULD A TAD WARM. AS PREV FORECAST MENTIONED...DO NOT EXPECTED MUCH
OF A DIURNAL WARM UP FOR HIGHS SATURDAY DUE TO STRONG COLD AIR
ADVECTION THROUGH THE DAY. CONTINUED WITH HIGHS IN THE MID
40S...ONLY 5 TO 10 DEGREES WARMER THAN MORNING LOWS.

AFTER SATURDAY...THE MODELS STRUGGLE WITH THE OVERALL PATTERN ACROSS
THE U.S...ESPECIALLY OVER THE EASTERN THIRD OF THE COUNTRY. HOWEVER
THERE APPEARS TO BE A CONSISTENT THEME OF NORTHWEST FLOW WITH AN
OCCASIONAL FRONTAL PASSAGE FOR THE PLAINS. UNFORTUNATELY THE GULF
LOOKS TO BE CLOSED OFF AFTER THE FRONT PASSES TONIGHT WITH SURFACE
RIDGING DEEP INTO SOUTH TX. THEREFORE THE MODELS DO NOT SHOW ANY
MOISTURE ADVECTING NORTH FOR THE FRONT LATE MONDAY AND AGAIN
WEDNESDAY NIGHT OR THURSDAY. THEREFORE THE FORECAST CALLS FOR DRY
WEATHER TO PERSIST WITH TEMPS BRIEFLY WARMING INTO THE 50S BEFORE
EACH FRONT KNOCKS HIGHS BACK INTO THE 40S.

WOLTERS

&&

.AVIATION...

MVFR CEILINGS AT ALL THE TERMINAL SITES. HOWEVER...SOME BREAKS IN
THE STRATUS CAN BE SEEN ON VISIBLE SATELLITE. STRATUS SHOULD
CONTINUE TO MIX OUT WITH A PERIOD OF VFR CEILINGS THIS AFTERNOON.
GUSTY SOUTH WINDS WILL CONTINUE THIS AFTERNOON AND WEAKEN SOMEWHAT
OVERNIGHT. WINDS WILL THEN SHIFT TO THE NORTHWEST EARLY TOMORROW
MORNING WITH GUSTY NORTHWEST WINDS EXPECTED SHORTLY AFTER SUNRISE.
RAIN WILL MOVE INTO THE TERMINALS AROUND 04 Z TONIGHT AND IS
EXPECTED TO MOVE OUT BY 12Z TOMORROW.

ANDERSON

&&

.FIRE WEATHER...
THERE IS SOME CONCERN FOR ELEVATED FIRE DANGER ON SATURDAY BEHIND
THE COLD FRONT. MODELS SHOW VERY DRY AIR WITH DEWPOINTS IN THE TEENS
MOVING IN. EVEN WITH HIGHS ONLY FORECAST TO BE IN THE 40S...MIN RH
VALUES SHOULD FALL INTO THE MID 20S WITH WIND GUSTS WELL ABOVE 25
MPH. AT THIS POINT FIRE DANGER LOOKS TO BE VERY HIGH ACROSS PARTS
OF NORTH CENTRAL KS. BUT IF THE RH VALUES ARE ABLE TO DROP EVEN
FURTHER TO AROUND 20 PERCENT...WE MAY EXPERIENCE RED FLAG
CONDITIONS. WILL NEED TO CONTINUE TO MONITOR THIS AS NEW INFORMATION
COMES IN.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 25, 5:00 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST FRI NOV 25 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-261100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CST FRI NOV 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE TONIGHT ACROSS EAST
CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

IT WILL BE WINDY SATURDAY WITH NORTHWEST WINDS POTENTIALLY GUSTING
TO 40 MPH. THE STRONG WINDS AND LOW RELATIVELY HUMIDITY COULD
LEAD TO VERY HIGH FIRE DANGER ACROSS PARTS OF NORTH CENTRAL KANSAS
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 2:42 PM CSTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 10 more27 hr

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.